Tornadoes · United States · Colorado · 2014
EF0 tornado, Bennett, Colorado, August 6, 2014
This EF0 tornado ran 0.1 miles across Adams County on August 6, 2014, touching down at 6:10 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 6, 2014
- Touchdown
- 6:10 PM MDT (00:10 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Adams County
- Touchdown point
- 39.760, -104.420
- Lift-off point
- 39.760, -104.420
- Record number
- 1408061810-01
What the Weather Service recorded
A brief landspout formed near Bennett.
A weak tornado touched down briefly, no damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:03 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Aug 6, 3:36 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 6, 3:36 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 336 PM MDT WED AUG 6 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 335 PM MDT WED AUG 6 2014 ISOLATED THUNDERSTORMS ARE BEGINNING TO FORM AND MOVE EAST THIS AFTERNOON. PRECIPITABLE WATER VALUES ARE A QUARTER TO A THIRD OF AN INCH DRIER THAN THIS TIME YESTERDAY. THIS COUPLED WITH FASTER MOVING STORMS WILL LESSEN THE HEAVY RAIN AND POTENTIAL FLOOD ISSUES TODAY. AN UPPER RIDGE IS MOVING OVERHEAD WITH WARMING TEMPERATURES ALOFT...BUT ENOUGH MOISTURE IS UNDERNEATH IT TO KEEP THIS CONVECTIVE ACTIVITY ISOLATED TO SCATTERED LEVELS THIS AFTERNOON AND INTO THE EVENING. BRIEF MODERATE RAIN...LIGHTNING AND GUSTY WINDS WILL BE THE MAIN IMPACTS FROM STORMS THIS CONVECTION. HI RES MODELS CONTINUE TO SHOW WEAK CONVECTION THROUGH THE EVENING AND PAST MIDNIGHT...MAINLY OVER THE SOUTHERN FOOTHILLS...PARK COUNTY AND PALMER DIVIDE. WITH A SLIGHT PUSH OVERNIGHT FROM THE HIGH SURFACE PRESSURE OVER THE NORTHERN GREAT PLAINS AND SOME RESIDUAL MOISTURE...THIS MAY STILL BE ABLE TO OCCUR. LEFT IN SOME VERY LOW CHANCES OF PRECIPITATION PAST MIDNIGHT FOR THIS. WILL LIKELY SEE SOME AREAS OF LOW CLOUDS OR FOG AGAIN OVER THE FAR NORTHEAST CORNER...MAINLY SEDGWICK AND PHILLIPS COUNTIES. FLOW ALOFT WILL BECOME SOUTHWESTERLY OVERNIGHT AS A SHORTWAVE TROUGH OVER THE GREAT BASIN LIFTS AND MOVES OVER WYOMING. THE ENERGY FROM THIS ALONG WITH ADDITIONAL MOISTURE THATS ADVECTING IN FROM THE SOUTH WILL LEAD TO MORE COVERAGE OF THUNDERSTORMS TOMORROW. MODELS ARE POINTING TO THE LATE AFTERNOON FOR THE DISTURBANCE TO COMBINE WITH A RIDGE OF THETA-E OVER THE NORTHEASTERN PLAINS FOR A GOOD CHANCE FOR RAIN. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 335 PM MDT WED AUG 6 2014 SOME STORMS POSSIBLE ACROSS THE AREA THURSDAY EVENING...MAINLY OVER THE FAR EASTERN PLAINS IN AREA OF WEAK MID LEVEL ASCENT. AIRMASS FAIRLY MOIST WITH PRECIPITABLE WATER VALUES AROUND AN INCH ACROSS THE PLAINS...SO SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN. BUT STORM MOTION SHOULD LIMIT ANY FLASH FLOOD THREAT. BY MIDNIGHT...MODELS STILL SHOWING STORMS OVER THE FAR EASTERN PLAINS TO CONSOLIDATE INTO A MESOSCALE CONVECTIVE SYSTEM WHICH HEADS INTO. KANSAS OVERNIGHT. MOST OF THE STORMS ACROSS THE AREA TO END AROUND MIDNIGHT...WITH SOME STORMS LINGERING OVER THE FAR EASTERN PLAINS OVERNIGHT. LATEST BOUNDARY LAYER WIND AND RH PROGS SUGGESTING SOME SORT OF OUTFLOW FROM THIS COMPLEX MOVING WEST ACROSS THE PLAINS. THUS THERE MAY BE SOME STRATUS AROUND TOWARDS MORNING. ON FRIDAY...SOME STRATUS WILL BE POSSIBLE DURING THE EARLY MORNING. OTHERWISE AN UPPER TROUGH EXPECTED TO MOVE ACROSS WYOMING WHICH FLATTENS THE RIDGE OVER COLORADO. COMBINATION OF A FAIRLY MOIST AIRMASS AND WEAK MID LEVEL ASCENT ENOUGH TO GENERATE SOME STORMS BY THE AFTERNOON. ONLY CONCERN IS THAT AIRMASS ACROSS PLAINS MIGHT END UP BEING TOO STABLE FOR ANY CONVECTION. DID LOWER THE POPS SLIGHTLY TO TAKE THIS INTO ACCOUNT. SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN ACROSS THE PLAINS. STORM CHANCES TO DECREASE DURING THE EVENING AS ASCENT MOVES INTO KANSAS AND SHOULD END AROUND MIDNIGHT WITH GRADUALLY CLEARING SKIES. AIRMASS SLIGHTLY COOLER WITH TEMPERATURES A BIT BELOW AVERAGE. FOR SATURDAY... POTENTIAL FOR SOME STRATUS ACROSS THE FAR NORTHEAST PLAINS DURING THE MORNING. MODELS ARE HINTING AT A DENVER CYCLONE DEVELOPING WHICH COULD DRAW THE STRATUS CLOSER TO THE FOOTHILLS. OTHERWISE...WEST SOUTHWEST FLOW ALOFT TO DRAW SOME MONSOONAL MOISTURE INTO COLORADO. THERE ARE HINTS OF A MID LEVEL SHORTWAVE CLIPPING THE NORTHEAST CORNER DURING THE AFTERNOON. COMBINATION OF MOISTURE AND INSTABILITY TO PRODUCE SOME STORMS ACROSS THE AREA DURING THE AFTERNOON AND EVENING. BEST CHANCE FOR STORMS LOOKS TO BE ACROSS THE FAR NORTHEAST PLAINS WHERE THERE IS SOME MID LEVEL ASCENT. AGAIN STORMS COULD PRODUCE BRIEF HEAVY RAIN ACROSS THE PLAINS. ON SUNDAY...WEST SOUTHWEST FLOW ALOFT ACROSS COLORADO WHICH SHOULD KEEP THE MONSOONAL FLOW OVER THE AREA. MODELS STILL SHOWING THE BEST CHANCE FOR STORMS OVER THE MOUNTAINS...WILL KEEP THE HIGHER POPS THERE. TEMPERATURES BOTH SATURDAY AND SUNDAY TO BE SLIGHTLY BELOW AVERAGE. FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY. BOTH ECMWF AND GFS SHOW THE FLOW BECOMING MORE SOUTHWEST WHICH COULD BRING MORE MONSOONAL MOISTURE INTO COLORADO. BEST CHANCE FOR STORMS TO BE ACROSS THE MOUNTAINS. BY WEDNESDAY...MODELS SHOW AN UPPER TROUGH MOVING ACROSS WYOMING AND MONTANA. FLOW ALOFT TO BECOME NORTHWEST...WHICH SHOULD SHUNT MOST OF THE MOISTURE SOUTH OF THE AREA. THUS SHOULD SEE A DECREASE IN THUNDERSTORM CHANCES. TEMPERATURES TO REMAIN SLIGHTLY BELOW AVERAGE. && .AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON) ISSUED AT 335 PM MDT WED AUG 6 2014 VFR THROUGH TOMORROW. SCATTERED AFTERNOON THUNDERSTORMS TO THE NORTH OF THE AREA AIRPORTS...WITH LITTLE IMPACT EXPECTED EXCEPT BETWEEN 22Z - 01Z WITH POSSIBLE GUSTY OUTFLOW WINDS. AN AREA OF STORMS CURRENTLY OVER GRAND AND SUMMIT COUNTIES MAY HOLD TOGETHER FOR A CHANCE TO AFFECT THE AIRPORTS IN THE SAME TIME FRAME FOR A CHANCE OF RAIN AND PATCHY BKN CEILINGS OF 8000FT. VERY LIGHT SURFACE WINDS SHOULD TRANSITION TO THE NORTHEAST WINDS LATER THIS AFTERNOON AS THE BOUNDARY IS JUST EAST OF KDEN. THESE WINDS SHOULD THEN TRANSITION THROUGH THE SOUTHEAST TO DRAINAGE TONIGHT. SLIGHT CHANCE FOR SOME LIGHT SHOWERS AFTER 12Z OVER SOUTHERN FOOTHILLS...WOULD LIKELY ONLY IMPACT KAPA. OTHERWISE...MORE STORM COVERAGE EXPECTED TOMORROW...WILL LIKELY IMPACT ALL AREA AIRPORTS IN THE LATE AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRIEDERMAN LONG TERM...D-L AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 6, 10:22 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1022 AM MDT WED AUG 6 2014 COZ030>051-071630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1022 AM MDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH ONLY ISOLATED STORMS ON THE PLAINS. MOST OF THE STORMS WILL ONLY PRODUCE LIGHT RAIN AND GUSTY WINDS...THOUGH A FEW STORMS OVER THE NORTHERN PLAINS COULD PRODUCE LOCALIZED HEAVY RAINFALL. SLIGHTLY DRIER AND WARMER AIR WILL LIMIT THE THUNDERSTORM ACTIVITY TODAY...AND NO SEVERE STRENGTH STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF UPPER LEVEL WEATHER DISTURBANCES WITHIN A FAIRLY MOIST WEST-SOUTHWEST FLOW ALOFT WILL PASS OVER NORTHEAST COLORADO DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY...FRIDAY AND POSSIBLY SATURDAY. THESE DISTURBANCES WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA EACH DAY. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE NORTHEAST CORNER OF THE STATE THURSDAY AND FRIDAY. MOISTURE MAY BECOME MORE WIDESPREAD ON SUNDAY AND MONDAY...WHICH COULD INCREASE THE CHANCE FOR LATE DAY STORMS ACROSS MOST OF THE FORECAST AREA. TEMPERATURES DURING THE PERIOD WILL GENERALLY REMAIN NEAR TO SLIGHTLY BELOW AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 00:00Z
0.2 hours before the tornado, 102 km from the path. August 7, 2014.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 89 J/kg
- Mixed-layer LCL
- 3054 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.8 K/km
Denver, CO (KDEN), 12:00Z
11.8 hours after it, 102 km from the path. August 7, 2014.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -271 J/kg
- Surface CAPE
- 182 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Front Range (FTG), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:47 UTC | 84.2 | 44.6 | 100° 6 kt | 1020 | ||
| 23:47 UTC | 84.2 | 46.4 | 0° 0 kt | 1020 | TS | |
| 00:48 UTC | 69.8 | 60.8 | 70° 7 kt | 1021.3 | TS | |
| 01:50 UTC | 69.8 | 57.2 | 110° 10 kt | 1021 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 11 km away, was scanning. The volume nearest the touchdown began at 00:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:10 UTC | TORNADO | S Bennett | Adams, CO | VERY WEAK AND SHORT LIVED |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.